Iowa, 2006

Tornadoes and Hail in Iowa, April 2, 2006

April 2, 2006 · NWS DMX · 14 events in 7 counties and zones

S. The surface low pressure moved northeast into Iowa during the afternoon and pushed northeast out of the state during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An early spring storm lifted northeast out of the southwest U.S. The surface low pressure moved northeast into Iowa during the afternoon and pushed northeast out of the state during the evening. The dry punch moved into southern Iowa during the afternoon and the airmass became unstable. Lifted indices fell to the -1 to -4 C. range with CAPE values in the 400 to 1000 J/kg range. The LCL was fairly low during the afternoon, in the 600 to 800 meter range. With the upper low pressure area also lifting northeast into Iowa, the freezing level was quite low at 9700 feet AGL. Thunderstorms formed in an arc across Iowa at the nose of the dry punch. The storms lifted north into the central sections of the state by late afternoon. Many of the storms produced hail, some of which was severe. Reports of large hail were absent however. There were several reports of brief tornado touchdowns. None of them remained on the ground for more than a couple of minutes. Two brief touchdowns occurred in Davis County early on in the event. During the late afternoon, as the line of storms approached central Iowa, several brief touchdowns occurred. These reports were to the south of Des Moines in Warren County, and to the east of Des Moines in southeast Polk County. Damage report were limited as the touchdowns were so brief. As the storms moved across Warren County, high winds blew a car off the road near Carlisle. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 2, 2:06 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 2, 2:06 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT SUN APR 2 2006

.DISCUSSION...
ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER
WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY...
COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM
FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME
FURTHER NORTHWARD DRIFT REMAINS POSSIBLE.  TORNADO THREAT WL REMAIN
ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE
THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT.
FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME
MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE
GONE CATEGORICAL POPS DURING THE EVENING.  OTHERWISE...TIGHTENING
PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY
LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT
THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS
INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL
CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS.

DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING
ON MONDAY AND CONTINUE THROUGH THE DAY.  EXPECT RELATIVELY SUNNY
CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE
WORKS TOWARD THE STATE.  QUIET WX THROUGH MONDAY INTO EARLY
WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA.  THE
MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON
TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS
IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE
BEFORE APPRECIABLE EASTWARD MOVEMENT.  STILL APPEARS ACTIVE IN THE
THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF
THE EJECTING UPPER LOW.  BOTH EURO AND NOW 12Z GFS LINGER THE UPPER
LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z
TO 16Z MONDAY FOR THE ENTIRE CWA.

&&

COGIL
Hazardous weather outlook, Apr 2, 10:33 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

The radar

The Des Moines radar (KDMX), 17 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Appanoose

When
April 2, 2:10 PM CST
Where
Appanoose County, 5 mi NW of Centerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -93.533

Hail, Clarke

When
April 2, 2:15 PM CST
Where
Clarke County, Osceola
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
41.550, -93.367

Tornado, Davis

When
April 2, 2:47 PM CST
Where
Davis County, 3 mi SW of Bloomfield
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -93.333

Brief tornado touchdown in open fields.

Tornado, Davis

When
April 2, 2:57 PM CST
Where
Davis County, 4 mi N of Pulaski
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.733, -93.617

Brief touchdown of a pencil thin tornado in open fields north of Pulaski.

Hail, Davis

When
April 2, 3:00 PM CST
Where
Davis County, 1 mi S of Bloomfield
Measured
1 in hail
Property damage
$2,000
Reported by
STORM CHASER
Coordinates
40.783, -92.933

Hail, Marion

When
April 2, 3:20 PM CST
Where
Marion County, 10 mi SE of Knoxville
Measured
0.88 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.033, -93.783

Hail, Warren

When
April 2, 3:48 PM CST
Where
Warren County, 3 mi NE of Indianola
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -92.450

Tornado, Warren

When
April 2, 4:06 PM CST
Where
Warren County, 2 mi NW of Hartford
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
40.750, -92.267

Brief tornado touchdown in open fields.

Thunderstorm Wind, Warren

When
April 2, 4:06 PM CST
Where
Warren County, Carlisle
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -92.417

Hail, Warren

When
April 2, 4:10 PM CST
Where
Warren County, Carlisle
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -92.967

Hail, Polk

When
April 2, 4:27 PM CST
Where
Polk County, Mitchellville
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -93.533

Tornado, Polk

When
April 2, 4:31 PM CST
Where
Polk County, 2 mi N of Runnells
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
41.483, -93.450

Brief tornado touchdown in open fields.

Hail, Jasper

When
April 2, 4:35 PM CST
Where
Jasper County, Valeria
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -93.500

Hail, Polk

When
April 2, 4:38 PM CST
Where
Polk County, Ankeny
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -93.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497365, 5497366, 5497367, 5497368, 5496770, 5496771, 5496772, 5496773, 5496774, 5496775, 5496776, 5496777, 5496778, 5496779.